my doctor insists on starting treatment with low VL
Sep 11, 2016
I have been diagnosed back in 2009 and this is the evolution of my CD4 and VL (method Cobas-taqman48 realtime PCR-Roche) Nov-2009 VL 210000 log 10 5.32. CD4 698 30.4% Mar-2010 VL 40000 log 10 4.6 CD4 942 31.30% Jul-2010 VL 2500 log 10 3.39 CD4 777 33.2% Jun-2011 VL 1379 log 10 3.13 CD4 753 30.8% Apr-2013 VL 74 log 10 2.87 CD4 472 28.9% Apr-2014 VL 480 log 2.68 CD4 536 37.2% Mar-2015 VL310 log 2.49 CD4 672 29% Jun-2016 VL 339 log 2.53 CD4 536 36%
As you can see, my VL has remained low and cd4 high over the time and i feel great. I haven't had an ilness in all these years (only sore throat 2 times in 7 years). Yersteday my doctor said that i should be on treatment because of new recommendations but honestly I don't feel confortable with the idea but she says that even if i have some side effects, when i am older i may have a better quality of life. Is this true? I throught that some meds could cause some mental side effects besides belly fat, nightmares, sweating, etc. Would you also recommed to start meds or would be ok if i continue doing checks every 3 months to monitor the values?
Thank you so much for all the support you provide to us throught the years.
Response from Dr. Holodniy
If you didn't have the benefit of 7 years of stable numbers like you have and walked into the office with your current results, almost all experts would agree that they would recommend starting HIV treatment. Current guidelines have changed recently to suggest everyone with HIV infections should be on treatment regardless of CD4 count or viral load level. Your immune system is doing a pretty good job of containing the virus itself, with stable CD4 count/percent and very low HIV viral load. That's the good news. But, having persistent detectable virus results in a chronic inflammatory state that could have other down stream problems like increased risk of cardiovascular disease, among others. So I know where your doctor is coming from on this and would lean toward having you start meds. There are HIV med combinations that have limited side effects and I suggest you discuss this further with your doctor.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.